Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 1998, 3:06 PM EDT for Colquitt County, Tift County, Georgia. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 3:06 PM EDT (19:06 UTC)
- Expired
- Apr 8, 1998, 3:50 PM EDT
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Colquitt County, GA, Tift County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:15 PM EDT | Hail 0.75 | Tifton, GA | Dime sized hail reported at Industrial Park in Tifton. |
| Apr 8, 3:25 PM EDT | Thunderstorm Wind | Tifton, GA | Thunderstorm winds split a double wide mobile home near the Tift-Worth county line (approximately 8 miles west of Tifton). |
| Apr 8, 4:00 PM EDT | Thunderstorm Wind | Norman Park, GA | Thunderstorm winds damaged several mobile homes, snapped numerous pine tree tops, and downed power lines in Norman Park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 11:30 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 924 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
702 WUUS1 KTLH 081907 RRA SVRTLH GAC071-277-081950- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 306 PM EDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN GEORGIA ...COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA ...TIFT COUNTY AT 305 PM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM NEAR CROSLAND IN COLQUITT COUNTY MOVING EAST AT 50 MPH. THIS STORM MAY PRODUCE LARGE HAIL. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... OMEGA BY 310 PM ELDORADO BY 315 PM BROOKFIELD BY 320 PM EDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TO PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Apr 8, 10:00 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1000 AM EDT WED APR 8 1998 WK S/WV AND UPR LVL DIFL PTRN OVR FA ATTM PRODUCING SCT TSRA WITH ISOLD SVR CELLS. STRONGEST CELLS CONT ACRS SRN GA AND N OF FA WHERE BEST JET DYNAMICS AND UPR SUPRT EXIST. 12Z SNDG SATURATED BLO H7 WITH PW AT 1.7. MODIFIED SOUNDING GIVES CAPE INVOF 1800 J/KG AND LI OF -6 SO CONDS CONT TO BE FAVORABLE FOR ISOLD SVR ACRS FA PART- ICULARLY IF AFTN HEATING MATERIALIZES. MOS TEMPS LOOK QUITE HIGH BUT NOT UNREASONABLE SHUD CLOUDS BREAK BY LATE AFTN AS PROGGD. ONLY MINOR TWEAKS TO ZONES ANTICIPATED. 18Z SOUNDING SCHED BY SPC. FACIANE
In the hours before
Special weather statement, Apr 8, 12:07 PM EDT, 2 hours 59 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161- GMZ750-755-081500- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1200 PM EDT (500 AM CDT) WED APR 8 1998 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE FLORIDA PANHANDLE AND BIG BEND... ...A MODERATE RISK OF SEVERE WEATHER ACROSS SOUTHEAST ALABAMA... AND SOUTHWEST GEORGIA... MOIST UNSTABLE FLOW OFF THE GULF OF MEXICO IN ADVANCE OF A COLD FRONT SLOWLY APPROACHING FROM THE WEST WILL CONTINUE TODAY AND TONIGHT. UPPER ATMOSPHERIC WINDS ARE FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT AS THE COLD FRONT APPROACHES. A FEW OF THE THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA THIS AFTERNOON UNTIL 5 PM EDT. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES AND SEVERE THUNDERSTORMS IN THE WATCH AREA. SPOTTERS IN THE TRI-STATE AREA... PARTICULARLY IN SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA SHOULD STANDBY FOR POSSIBLE ACTIVATION TODAY AND TONIGHT. THE STRENGTHENING WINDS AHEAD OF THE COLD FRONT ARE DEVELOPING ROUGH SEAS...CREATING HAZARDOUS CONDITIONS OVER THE COASTAL WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS TO THE WEST OF APALACHICOLA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM APALACHICOLA TO TARPON SPRINGS. A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE SUWANNEE RIVER FROM BRANFORD DOWNSTREAM TO MANATEE SPRINGS...AND THE AUCILLA RIVER REMAINS ABOVE FLOOD STAGE AT LAMONT. REMEMBER...RIVERS IN FLOOD ARE NOT SAFE FOR RECREATION OF ANY KIND. ADDITIONAL INFORMATION MAY BE FOUND IN RIVER FLOOD STATEMENTS...WHICH WILL BE UPDATED EARLY THIS AFTERNOON. REPEATING... SPOTTERS IN THE TRI-STATE AREA... PARTICULARLY IN SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA... SHOULD STANDBY FOR POSSIBLE ACTIVATION TODAY AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU. EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:36 AM EDT | Severe Thunderstorm Warning | TAE | Early | 49 min |
| Apr 8, 11:00 AM EDT | Severe Thunderstorm Warning | TAE | Calhoun | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.